An increasing number of case reports and controlled trials have drawn attention to NSAID-induced side effects in the lower gastrointestinal tract. In this review we also report 9 cases of colonic ulcers and 7 cases of diaphragm disease of the ascending colon, most of them associated with the long-term intake of slow release diclofenac. NSAIDs not only can exacerbate preexisting conditions such as inflammatory bowel disease or diverticular disease, but may also induce de novo enteropathy, colitis, collagenous colitis ulcers and strictures. Complications such as bleeding, perforation or bowel obstruction may require surgery. From the literature and our own experience we conclude that the use of slow release formulations has shifted the toxicity of NSAIDs from the upper to the lower gastrointestinal tract. This must be considered in differential diagnosis and checked by endoscopy if appropriate.